Hail, Page
- When
- May 26, 1:20 PM EST
- Where
- Page County, Luray
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.667, -78.467
Dime sized hail fell.
An approaching cold front kicked off several thunderstorms across Northern Virginia during the afternoon and evening hours of the 26th. These storms contained very heavy rainfall, large hail, and damaging winds.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An approaching cold front kicked off several thunderstorms across Northern Virginia during the afternoon and evening hours of the 26th. These storms contained very heavy rainfall, large hail, and damaging winds. In Rockingham County, heavy downpours flooded Route 612 north of Route 259. It rained so hard that cars had to pull over to the side of the road during the deluge. Dime sized hail fell in Fulks Run. In Page County, marble to dime sized hail covered the ground in Luray. Quarter sized hail fell east of Luray at the intersection of Route 211 and Skyline Drive. In Shenandoah County, roads near Mt. Jackson were flooded by heavy downpours. In Rappahannock County, quarter sized hail fell in Amissville, Sperryville, and Castleton. Several cars were dented and repairs averaged $1000 per vehicle. There was one unconfirmed report of golfball sized hail in an unknown part of the county. An inch of rain fell in 20 minutes in Castleton. Rainfall totals included 2.88 inches in Castleton, 2.52 inches in Sperryville, and 2.20 inches in Mathews Arm. In Warren County, dime sized hail fell just west of Reliance. A total of 2.35 inches of rain was recorded at Hogback Mountain. In Frederick County, marble to quarter sized hail fell in Winchester. A total of 3 inches of rain fell in the southeast portion of the county. In Fauquier County, a spotter recorded a wind gust of 66 MPH and dime to quarter sized hail in Warrenton. Damage was reported to trees and power lines in town. Just east of Warrenton, golfball sized hail fell at the intersection of Route 29 and Route 643. About 3 miles south of Warrenton on Route 643, walnut sized hail was reported. In Prince William County, dime sized hail fell twice in Manassas. A wind gust of 50 MPH was estimated by a spotter. In Loudoun County, a few trees were downed and dime sized hail fell just south of Hamilton. Dime to quarter sized hail was reported in Leesburg and South Riding. Golfball sized hail fell in Round Hill. A gust of 52 MPH was recorded at the Leesburg Airport. In Fairfax County, dime sized hail was reported in Centreville where 1.45 inches of rain fell in 20 minutes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 26, 1:00 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 200 PM EDT SUN MAY 26 2002 UPDATED ZONES TO ADD SVR TSTM WATCH ALL ZONES THRU 8 PM. ...PREVIOUS AFD... AT 15Z...MOSUNNY SKIES ALL BUT FAR NE CWA ALLOWING TEMPS TO CLIMB INTO THE 70S. THIS SUN WILL BE VERY HELPFUL IN THE DEVELOPMENT OF AFT TSRA AS WEAK BDRY CURRENTLY ALONG NW CWA BORDER SLOWLY CRAWLS ESE INTO CWA. BUFKIT MODELS SOUNDINGS SHOW UP TO 2500 J/KG BY THIS AFT WITH TRIGGER TEMP REACHED. 12Z ETA SHOWS THETA E RIDGE OVER CWA AND PLENTY OF VVEL AT 500/700MB BY 00Z ALONG BDRY. EXPECT TSRA TO DEVELOP ACROSS CWA 2-3PM WITH STORMS AHEAD OF BDRY TO BE PULSE VARIETY WITH SUSTAINED ACTIVITY ALONG BDRY. STORMS THAT FORM ALONG SLOW MOVING BDRY MAY PRODUCE HVY RAINFALL IF THEY TRAIN. PRECIP WATER VALUES 1.2 INCHES ELSEWHERE WILL KEEP HVY RAIN THREAT LOW IN PULSE STORMS. FREEZING LEVEL 12KFT AND WETBULB ZERO 11KFT A BIT HIGH FOR LARGE HAIL BUT CANNOT RULE OUT COMPLETELY DUE TO STRONG VVEL. MAIN THREAT WILL BE DAMAGING WINDS DUE TO STRONG UPDRAFTS. SPC HAS MOST OF CWA /EXCLUDING FAR W SLIVER/ IN SLIGHT RISK THIS AFT. WILL UPDATE ZONES TO REMOVE MORNING CLD WORDING AND TO RAISE POPS. WILL ALSO ADD ENHANCED WORDING FOR WINDS/HAIL AND RAISE AFT TEMPS IN SHEN VALLEY DUE TO CURRENT TREND. FOR TONIGHT...WILL REMOVE UNTIL MIDNIGHT PRECIP WORDING DUE TO BDRY BEING OVHD AND 12Z ETA CONTINUING VVEL AFT 00Z. REST OF FCST UNCHANGED. .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MMARGRAF
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-262300- SPECIAL WEATHER STATEMENT...SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1040 AM EDT SUN MAY 26 2002 THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER A LARGE PORTION OF MARYLAND...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA AND THE EASTERN PANHANDLE OF WEST VIRGINIA. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE STRONG AND POTENTIALLY DAMAGING WINDS. HAIL AND HEAVY RAINS ARE ALSO POSSIBILE. THE TIME OF PEAK THREAT IS MID AFTERNOON INTO THE EVENING HOURS. A COLD FRONT ACROSS NORTHERN WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA WILL MOVE SLOWLY SOUTHEAST INTO THE MID ATLANTIC REGION THIS AFTERNOON AND EVENING. THE AIR MASS ALONG AND AHEAD OF THIS FRONT IS MOIST AND UNSTABLE. THE APPROACHING FRONT WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT ALONG WITH DAYTIME HEATING. RESIDENTS...TOURISTS...BOATERS AND OTHERS ENJOYING HOLIDAY WEEKEND OUTDOOR ACTIVITIES SHOULD STAYED TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER BULLETINS AND STATEMENTS AS THE DAY PROGRESSES. MMARGRAF
MDZ004-VAZ026-027-029>031-038>042-051-WVZ053-261915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 213 PM EDT SUN MAY 26 2002 ...THUNDERSTORMS OVER NORTHWEST VIRGINIA... AT 210 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM JUST NORTH OF JEROME IN SHENANDOAH COUNTY. THIS STORM WAS MOVING NORTHEAST AT 25 MPH AND WILL AFFECT NORTHERN AND WESTERN SHENANDOAH COUNTY BETWEEN 2:15 PM AND 3:00 PM. THIS STORM COULD PRODUCE HAIL...WIND GUSTS TO 50 MPH...HEAVY RAIN AND LIGHTNING. IN ADDITION...A STRONG THUNDERSTORM WAS LOCATED NEAR LURAY IN PAGE COUNTY. THIS STORM IS MOVING EAST AT 25 MPH AND WILL AFFECT PAGE COUNTY AND WARREN COUNTY WITH SMALL HAIL...WIND GUSTS TO 40 MPH...HEAVY RAIN AND LIGHTNING BETWEEN 215 PM AND 300 PM. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER. WALSTON
The Sterling radar (KLWX), 92 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
21 hail, 3 flash flood, 3 thunderstorm wind, 2 heavy rain. Local standard time, as filed.
Dime sized hail fell.
Quarter sized hail was reported at the intersection of Route 211 and Skyline Drive.
Quarter sized hail fell.
Quarter sized hail was reported.
Dime sized hail fell.
Nickel sized hail fell.
Quarter sized hail fell.
Dime sized hail was reported.
Golfball sized hail was spotted.
Golfball sized hail fell.
A few trees were downed.
Dime sized hail fell.
Dime sized hail was reported.
Dime to quarter sized hail fell.
Quarter sized hail was reported.
Walnut sized hail fell.
A 66 MPH wind gust was recorded.
Quarter sized hail fell.
Dime sized hail was reported.
Quarter sized hail was spotted.
Trees and power lines were downed.
Quarter sized hail fell in South Riding.
Dime sized hail fell.
Dime sized hail was reported.
A second storm produced dime sized hail.
Roads were flooded.
Water flooded Route 612 and Route 259.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297492, 5297615, 5297493, 5297494, 5297495, 5297496, 5297497, 5297498, 5297499, 5297500, 5297596, 5297597, 5297599, 5297598, 5297600, 5297601, 5297602, 5297603, 5297604, 5297605, 5297606, 5297607, 5297608, 5297609, 5297610, 5297611, 5297612, 5297613, 5297614.